Louisiana, 2018Tornadoes in Louisiana, November 5, 2018
November 5, 2018 · NWS SHV · 10 events in 4 counties and zones
A broad upper level trough of low pressure swept east across the Plains during the afternoon and evening hours of November 5th, with the southern extent of the trough traversing Oklahoma and Arkansas. This trough reinforced a cold front southeast across East Texas, Northwest Louisiana, and Southwest Arkansas during the afternoon and evening, with southerly winds to the south allowing for a warm…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough of low pressure swept east across the Plains during the afternoon and evening hours of November 5th, with the southern extent of the trough traversing Oklahoma and Arkansas. This trough reinforced a cold front southeast across East Texas, Northwest Louisiana, and Southwest Arkansas during the afternoon and evening, with southerly winds to the south allowing for a warm front to lift north into portions of Deep East Texas and Northcentral Louisiana. This allowed for ample low level moisture return northward across these areas, with the associated cloud cover keeping instability limited during the afternoon. However, strong low level shear was present, with enough forcing allowing for severe discrete supercells to develop during the mid and late afternoon hours near and south of the warm front over portions of Northwest and Northcentral Louisiana. These supercells spawned a total of 8 separate tornadoes during the afternoon, before large scale forcing and the strong low level shear shifted east with the trough passage during the evening.
It should be noted that these tornadoes produced very little if any lightning, given the shallow nature of the convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 5, 3:36 PM CST, 35 minutes earlier.
Area forecast discussion, Nov 5, 3:36 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
336 PM CST Mon Nov 5 2018
.SHORT TERM.../Tonight through Tuesday Night/
Latest Visible Imagery coinciding with the latest Thermodynamic
Profile shows that the warm front which was along the SE TX and S
LA Coast this morning has moved northward and was now located near
a Tyler,Texas to Natchitoches, Louisiana to Natchez, Mississippi
line. Latest 18z NAM output suggests the warm front will move as
far north as the I-20 Corridor (maybe a little farther north
across NE LA) by 00z-03z this evening before the cold front to our
west and northwest catches it and pushes much of the anticipated
convection south and east with it. SHV's 18z sounding showed a
pre-warm frontal airmass with a capped atmosphere below 2kft with
MU CAPE values only near 600J/KG.
The atmosphere in the northward moving warm sector is moderately
unstable with CAPE values ranging between 10000-2000J/KG with
rather marginal 700-500mb lapse rates at or near 5-6C/km. What is
more concerning is the backing wind field the 12z/18z NAM output
is depicting in the lowest 3kft with 0-3km SRH values approaching
500m2s2 from the Lower Toledo Bend Reservoir north and east to
near Monroe, Louisiana between 21z and 03z this evening. All this
to suggest that if we can break the CAP along the returning warm
front, then strong to severe thunderstorms will be possible, some
of which could produce isolated tornadoes, especially along the
warm frontal boundary itself.
For the forecast, have tapered pops from slight chance variety
in the extreme west to high end likely pops in the extreme east
for tonight before the convection ends across our southeast zones
after midnight.
Beyond tonight, upper flow to become almost zonal across the
Southern Plains/Lower Miss Valley Tue/Tue Ngt but the frontal
boundary which pushes south of our region tonight will stall just
to our south on Tue and will quickly return back to the north as
a warm front Tuesday Night. Warm/moist air will work its way back
northward Tuesday Night and through isentropic processes, elevated
showers will recommence once again mainly along and north of the
I-20 Corridor Tuesday Night.
Short Term Prelim Temps/Pops to follow...13.
.LONG TERM.../Wednesday through Monday Night/
A backdoor frontal boundary will slide in early on Wednesday
across the four state area. Ongoing showers and isolated
thunderstorms will slowly decrease in coverage across the ArkLaTex
from North to South from late morning into the early afternoon.
Fresh Canadian high pressure will be surging south quickly and
force the frontal boundary back south into the Gulf of Mexico by
Thursday.
However, the air mass remains shallow with overrunning moisture just
a few thousand feet overhead. The moist Southwest flow aloft will
focus over the area ahead of a broad upper-level trough across the
central Conus that will support post frontal elevated showers and
isolated thunderstorms across the region again by late Wednesday and
into all of Thursday and ending early on Friday with the next strong
cold front that will bring down some deep cold and dry air to scour
out all remaining moisture.
This 1032mb surface high pressure will build in right over the area
for some chilly below average morning lows this weekend. Highs too
will be cool, but somewhat sunny with the northwest flow aloft
keeping the pattern dry through the remainder of the forecast period.
/24/
&&
.PREV DISCUSSION... /issued 1222 PM CST Mon Nov 5 2018/
AVIATION...
For the ArkLaTex, LIFR/IFR slowly improving today to IFR/MVFR and
may do better than forecast with increasing sfc winds mixing
saturated air with some dry. A warm front is lifting across I-10
now and could reach I-20 by sundown with potentially severe TS to
develop overhead KTXK/KSHV and move ENE of KELD/KMLU by midnight.
VCTS in TAFS will be amended for convection with wind/vsby. Isold
FC possible with a potent midWest upper level storm tail ending
down over AR. Outlook better for Tues, but next system by sundown.
SFC winds will literally spin the dial over the next 24 hrs.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 55 76 61 68 / 30 10 60 50
MLU 59 76 59 69 / 70 10 50 50
DEQ 42 71 52 64 / 10 0 60 30
TXK 51 74 54 63 / 20 10 70 40
ELD 49 73 55 63 / 50 10 70 40
TYR 55 77 61 68 / 20 10 50 40
GGG 54 76 61 68 / 20 0 60 40
LFK 62 81 67 76 / 30 10 30 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
13/24/24
Hazardous weather outlook, Nov 5, 9:52 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
952 AM CST Mon Nov 5 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
952 AM CST Mon Nov 5 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Conditions continue to materialize for a possible outbreak of
severe thunderstorms, some of which could produce isolated
tornadoes, across portions of the Four State Region later this
afternoon and through the evening hours. The greatest threat area
will be along and east of a line from the Lower Toledo Bend
Reservoir to near Carthage and Texarkana, Texas to near Prescott,
Arkansas. This includes most of South Central Arkansas and all of
Northern Louisiana. Along with the threat for isolated tornadoes
will be large hail and damaging wind gusts. This threat should
taper off from southwest to northeast after the midnight hour.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
After a dry day on Tuesday, scattered to numerous showers and
thunderstorms are back in the forecast for Wednesday through at
least Friday with the rainfall likely ending by later in the day
Friday. At this time, strong to severe thunderstorms do not appear
likely with this activity but we will continue to monitor the
storm system in association with the next round of rainfall.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon and
tonight.
13
In the hours before
Special weather statement, Nov 5, 3:39 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
339 PM CST MON NOV 5 2018
LAZ017-TXZ153-166-167-052215-
Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
339 PM CST MON NOV 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SABINE PARISH...
SOUTHEASTERN SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN
SABINE COUNTIES UNTIL 415 PM CST...
At 338 PM CST, Doppler radar was tracking a strong thunderstorm near
San Augustine, or 20 miles southeast of Center, moving east at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Milam, Sexton and Toledo Bend Reservoir North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near the Toledo Bend Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3149 9406 3156 9408 3168 9379 3152 9372
TIME...MOT...LOC 2138Z 254DEG 28KT 3153 9401
13
Special weather statement, Nov 5, 3:48 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
348 PM CST MON NOV 5 2018
LAZ018-052215-
Natchitoches LA-
348 PM CST MON NOV 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATCHITOCHES PARISH
UNTIL 415 PM CST...
At 348 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Many, or 14 miles southwest of Natchitoches, moving
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Natchitoches, Provencal, Natchez, Bermuda and Flora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3154 9324 3154 9327 3162 9332 3179 9307
3161 9295
TIME...MOT...LOC 2148Z 240DEG 24KT 3159 9325
13Tornado, Natchitoches
- When
- November 5, 4:11 PM CST to 4:14 PM CST
- Where
- Natchitoches County, 1.1 mi N of Natchez to 2.46 mi NE of Natchez
- Rating
- EF1
- Path length
- 1.74 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.696, -93.051
This EF-1 tornado, with maximum estimated winds around 107 mph, first touched down on Highway 1 where it snapped several trees. It then moved northeast across Lee Lake and the Cane River where it damaged outbuildings and additional trees. As it moved across the Cane River, it destroyed one boathouse and damaged two others. The tornado continued northeast across Fish Hatchery Road and Plantation Point Blvd, where it snapped numerous trees and tore off shingles on several homes before lifting.
Tornado, Winn
- When
- November 5, 4:24 PM CST to 4:25 PM CST
- Where
- Winn County, 1.99 mi E of St Maurice to 2.79 mi WNW of Wheeling
- Rating
- EF1
- Path length
- 3.08 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.749, -92.936
This EF-1 tornado, with maximum estimated winds around 107 mph, touched down on Highway 71, and tracked northeast across Wheeling Road, before lifting on Black Mountain Road. Approximately 25 trees were snapped or uprooted along the path of this tornado.
Tornado, Sabine
- When
- November 5, 4:44 PM CST to 4:47 PM CST
- Where
- Sabine County, 1.97 mi NE of Boleyn to 3.89 mi ENE of Boleyn
- Rating
- EF2
- Path length
- 2.24 mi
- Path width
- 100 yd
- Continued into
- Natchitoches, La (SHV)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.743, -93.451
This EF-2 tornado first touched down along Strahan Road northeast of the Belmont communty in extreme Northeast Sabine Parish. Several hardwood trees were snapped before this tornado tracked northeast and crossed into Northwest Natchitoches Parish. EF-1 damage was found here, with maximum estimated winds near 95 mph before the tornado intensified shortly after entering Northwest Natchitoches Parish.
Tornado, Natchitoches
- When
- November 5, 4:47 PM CST to 4:53 PM CST
- Where
- Natchitoches County, 2.74 mi WNW of Marthaville to 2.87 mi NNE of Marthaville
- Rating
- EF2
- Path length
- 3.61 mi
- Path width
- 475 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.748, -93.441
This is a continuation of the Northeast Sabine Parish tornado. This tornado intensified to an EF-2 shortly after entering Northwest Natchitoches Parish, with maximum estimated winds around 115 mph. Over 100 trees were snapped or uprooted along Boline Road as the tornado crossed over into Natchitoches Parish, with the tornado tracking northeast across the 1100 block of Highway 1221. Here, a carport was destroyed and a roof was partially ripped off of a house leaving the walls of the structure standing, indicative of the low-end EF-2 damage. The tornado continued northeast across Highway 487 just north of the Marthaville community, where a small camping trailer was shifted five feet off of its foundation, and a sheet metal roof was removed on a home near the intersection of Highway 487 and Stewart Road. Numerous trees were also snapped or uprooted here before the tornado lifted. However, mobile phone videos still indicated a wall cloud and its associated funnel cloud even as this storm crossed Interstate 49.
Tornado, Winn
- When
- November 5, 4:50 PM CST to 4:51 PM CST
- Where
- Winn County, 4.87 mi NE of Atlanta to 5.26 mi NE of Atlanta
- Rating
- EF1
- Path length
- 0.42 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.858, -92.703
An EF-1 tornado with maximum estimated winds near 100 mph, touched down briefly along Highway 34 several miles northeast of the Atlanta community in Southwest Winn Parish, where it snapped or uprooted numerous trees along the highway.
Tornado, Winn
- When
- November 5, 5:09 PM CST to 5:11 PM CST
- Where
- Winn County, 1.09 mi ENE of Joyce to 1.88 mi ENE of Menefee
- Rating
- EF1
- Path length
- 3.11 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.934, -92.582
An EF-1 tornado, with maximum estimated winds near 100 mph, touched down just southeast of the Joyce community along Highway 84, where it snapped 20-25 trees as it moved northeast across Parish Roads 657 and 342. The tornado lifted shortly after it crossed just east of the intersection of Henry Sanders Road and Highway 499, where additional trees were snapped.
Tornado, Natchitoches
- When
- November 5, 5:25 PM CST to 5:49 PM CST
- Where
- Natchitoches County, 2.66 mi NNW of Grand Ecore to 6.5 mi SSE of Goldonna
- Rating
- EF2
- Path length
- 13.22 mi
- Path width
- 400 yd
- Continued into
- Winn, La (SHV)
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.856, -93.095
The storm which produced a tornado in Northeast Sabine/Western Natchitoches Parishes continued to exhibit rotation as it crossed Interstate 49, with a new tornado touching down from the same storm as it crossed the Red River. This EF-2 tornado, with maximum estimated winds around 115 mph, touched down along the Red River just west of Highway 486 (Campti Cutoff Road), and tracked east northeast as it crossed Highway 486, Highway 71, and Maricelli Road. Numerous trees were snapped or uprooted across these areas. The tornado moved over Clear Lake, and continued to track northeast across Salt Pitt Road, where two vehicle trailers were flipped, trees were snapped, and low end EF-2 damage was evident as two power poles were snapped. The tornado then moved over a heavily wooded area before crossing Saline Lake into Western Winn Parish.
Tornado, Winn
- When
- November 5, 5:30 PM CST to 5:31 PM CST
- Where
- Winn County, 1.01 mi W of Hickory Vly to 0.85 mi N of Hickory Vly
- Rating
- EF1
- Path length
- 1.17 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.020, -92.417
An EF-1 tornado, with maximum estimated winds around 104 mph, briefly touched down in the forest on the southwest side of Highway 127 and crossed the roadway. The tornado snapped a large area of 6-8 inch diameter pine trees as well as snapping and uprooting several hardwood trees. The tornado lifted after snapping 10-20 trees northeast of the roadway.
Tornado, Bienville
- When
- November 5, 5:35 PM CST to 5:43 PM CST
- Where
- Bienville County, 2.44 mi ENE of Sparta to 1.24 mi WNW of Bear Creek
- Rating
- EF1
- Path length
- 4.12 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.385, -93.042
An EF-1 tornado, with maximum estimated winds around 100 mph, touched down in a heavily wooded area north of Highway 507 about 4 miles northwest of the community of Bienville, and tracked northeast across Shiloh Road. The tornado continued northeast across Bailey Road, with 15 trees having been snapped or uprooted along these two roads. The tornado lifted within a heavily wooded area prior to reaching Collingsworth Road, just south southwest of the community of Bryceland.
Tornado, Winn
- When
- November 5, 5:49 PM CST to 5:59 PM CST
- Where
- Winn County, 3.47 mi S of Coldwater to 0.48 mi SW of Calvin
- Rating
- EF2
- Path length
- 6.43 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.930, -92.887
This is a continuation of the Natchitoches Parish EF-2 tornado. This tornado weakened after crossing Saline Lake into Western Winn Parish, with sporadic damage noted as it tracked northeast across heavily wooded areas and into the Calvin community. It was here where several tree limbs were snapped before the tornado finally lifted. Maximum estimated winds had weakened to around 70 mph as it approached Calvin.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 5 to 6, 20181 death · 3 injured · $5.6 million · EF2 · 38 events
- Tornadoes and Flash Flood in Mississippi, November 5, 2018$3.6 million · EF2 · 9 events
- Tornadoes and Flash Flooding in Kentucky, November 5 to 6, 2018$870,000 · EF1 · 21 events
- Tornadoes and Damaging Winds in Alabama, November 5 to 6, 2018$1,000 · EF1 · 10 events
- Damaging Wind in Tennessee, November 5, 2018$20,000 · 55 kt wind · 1 event
- Flooding in Virginia, November 5, 20186 events
- Flash Flooding in Arkansas, November 5, 20183 events
- Flooding in Kentucky, November 5 to 6, 20182 events
- Flood in Puerto Rico, November 5, 20181 event
- Tornado in Florida, November 5, 2018EF0 · 1 event
- Heavy Rain in Puerto Rico, November 5, 20181 event
- Damaging Wind in Arkansas, November 5, 2018$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785409, 785410, 785411, 785416, 785423, 785424, 785427, 785429, 785430, 785428.